Kids Take Too Much Pain Medication for Headaches

Many kids and teens who get tension headaches or migraines are taking too much medication for the pain, and their parents don't realize it. More than 20 percent of the children and adolescents surveyed were overusing over-the-counter medications to relieve their headache pain, and researchers pointed out it's known that taking too much acetaminophen, ibuprofen or aspirin is not good for you. Twenty-two percent of the kids surveyed were over-using medication, which researchers defined as using more than three doses of over-the-counter medication per week for more than six weeks. The consequences of taking too much over-the-counter medication can be as serious as gastrointestinal bleeding or kidney failure. Plus, the overuse of pain relievers can have a paradoxical effect and actually cause headaches that are worse than the original headache--something known as a rebound headache. Overusing these drugs changes the receptors in the brain and makes headaches worse.

Lifestyle factors are likely the most common reasons behind all of these headaches, and it never ceases to amaze me how effective the nutrition plan is at controlling the vast majority of headaches, especially severe migraines. In my experience, over 75 percent of people show remarkable improvement with their headaches once they modify their diet and begin following the plan. This is because they are addressing the underlying causes of the headaches rather than covering up the symptoms with a drug.

Yahoo! News June 10, 2004

Post your comment
Click Here and be the first to comment on this article